An ASA II female with no past cardiac history presented with a life-threatening arrhythmia whilst undergoing a surgical procedure under general anaesthetic. Cardiac arrest was prolonged but resuscitation successful, with a complete neurological recovery. This report discusses problems with resuscitation in cocaine overdose.
An ASA II female, age 35 years, body weight 61 kg, presented for a septoplasty and bilateral grommet insertion under general anaesthesia. Full details of the case have been described . The patient received cocaine paste to the nostrils, containing 250 mg of cocaine as a local anaesthetic and decongestant, and was anaesthetised with maintenance anaesthesia using a spontaneous breathing technique and sevoflurane in nitrous oxide/oxygen mixture. She suffered a cardiac arrest immediately after a submucous injection of 5 ml Lignostat, containing 100 mg of lidocaine and 60 ug of adrenaline. She was resuscitated from the cardiac arrest after 45 minutes of resuscitation and seven DC shocks. There were two brief periods of spontaneous circulation after shocks two and five. During the resuscitation, we followed the advanced life support algorithm for pulseless ventricular tachycardia/ventricular fibrillation (VT/VF). However, we deliberately gave less adrenaline - 4 mg in total. We obtained advice from the regional Poisons Centre regarding cocaine overdose, and followed this where it applied to our case. This advice was given by a technician operating the database (Toxbase).
Post resuscitation care was on the intensive therapy unit, where electrolyte abnormalities were corrected and intravenous magnesium administered. The patient made a complete neurological recovery. A consultant cardiologist subsequently diagnosed long QT syndrome (LQTS) on the basis of prolonged QT on several of the post-operative ECGs, supported by bifid T waves on the pre-operative ECG.
It is likely that there was a causal relationship between the injection of lidocaine with adrenaline and the onset of the arrhythmia. This happened on a background of high dose cocaine in conjunction with a volatile anaesthetic and mild hypercarbia. It was not possible to establish retrospectively whether the presenting arrhythmia was torsades de pointes (the hallmark arrhythmia of LQTS) or not, as there is no record of it on the anaesthetic monitor. The presenting arrhythmia could have been a coarse ventricular fibrillation.
The role of cocaine and adrenaline in ENT surgery in relation to this case have been discussed . The anaesthetic implications of LQTS have been reviewed [2,3],
A few points with regard to resuscitation are worth following up.
Firstly, the advice from Toxbase was for arrhythmias with a pulse, when hypertension may be a problem. This reasoning was lost second hand, as the arrhythmia changed over time. Toxbase advice to give bicarbonate and lidocaine was followed but we did not give verapamil, advised specifically as second line treatment for hypertension in perfusing rhythms . Instead, we started a loading dose of amiodarone before shock six, as by that time the patient was hypotensive and the arrhythmia was ventricular.
Intralipid 20%, advised for treatment of lifethreatening arrhythmias from local anaesthetic toxicity , does not feature in the Toxbase advice [confirmed by personal communication, prof. Simon Thomas]. The bulk of the experimental work that was published on Intralipid was on bupivacaine induced arrhythmias. It appears that Intralipid could be beneficial in cocaine overdose as it inhibits acylcarnitine exchange in mitochondria and in animal trials showed some effect on VF induced by cocaine overdose [personal communication, Guy Weinberg]. It is interesting to speculate whether propofol (or rather the Intralipid it contains) used for sedation after return to spontaneous circulation helped to counteract the effects of cocaine.
Secondly, the universal European Resuscitation Council algorithm for pulseless shockable rhythms  does not advise reducing the dose of adrenaline in case of cocaine overdose. As this overdose is already associated with high levels of adrenaline, the role of adrenaline in resuscitation of cocaine overdose remains controversial. New evidence may support changes in the VT/VF algorithm for cocaine overdose [personal communication, Jerry Nolan]. Vasopressin was shown to be more effective that adrenaline in animal studies but no drug, including adrenaline, has been shown to conclusively increase survival rates in humans after cardiac arrest .
In conclusion, in the case of life threatening arrhythmias induced by cocaine, it is worth considering a reduction in the dose of or omission of adrenaline, and administration of Intralipid 20%.
- Dolenska S. Intraoperative cardiac arrest in long QT syndrome, British Journal of Anaesthesia 2009 102(4):503-505
- Hunter JD, Sharma P, Rathi S. Long QT syndrome. Continuing Education in Anaesthesia, Critical Care and Pain 2008; 8: 67 – 70
- Booker PD, Whyte SD and Ladusans EJ. Long QT syndrome and anaesthesia. British Journal of Anaesthesia 2003; 90: 349 – 66
- www.toxbase.org (accessed 12. 12. 2008)
- Guy Weinberg. www.lipidrescue.org (accessed 10.10.2008)
- Nolan JP, Deakin CD, Soar J, Böttiger BW, Smith G. www.erc.edu (accessed 13. 10. 2008)
- Nolan JP, de Latorre FJ, Steen PA. Chamberlain, DA, Bossaert L. Advanced life support drugs: do they really work? Current Opinion in Critical Care 2002; 8:212-8
CV of the author
- Graduated: 1980 Prague, Czechoslovakia
- Current post from 2000
- S. Dolenska. Basic Science for Anaesthetists, Cambridge University Press 2006
- S. Dolenska, A. Taylor, P. Dalal. Essentials of Airway Management, Greenwich Medical Media 2004
Publication: September - November/2009